Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 31, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 15, 2003, 6:55 PM EDT for Hancock County, West Virginia; Jefferson County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2003, 6:55 PM EDT (22:55 UTC)
- Expired
- May 15, 2003, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Jefferson County, OH, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 39 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 152257 FFWPBZ OHC081-WVC029-160200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 655 PM EDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN OHIO HANCOCK COUNTY IN WEST VIRGINIA * UNTIL 1000 PM EDT * AT 655 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN FALLING OVER PORTIONS OF HANCOCK COUNTY AND JEFFERSON COUNTY OHIO. THE HEAVIEST RAIN HAS FALLEN OVER CROXTON RUN JUST NORTHWEST OF TORONTO AND ALSO ALONG DEEP GUT RUN JUST SOUTHWEST OF NEW MANCHESTER. * OTHER LOCATIONS IN THE WARNING INCLUDE...NEW CUMBERLAND... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
3 follow-up statements
000 WGUS71 KPBZ 152338 FFSPBZ OHC081-WVC029-160230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 734 PM EDT THU MAY 15 2003 THE FLASH FLOOD WARNING CONTINUES FOR...HANCOCK COUNTY WEST VIRGINIA...AND JEFFERSON COUNTY OHIO...UNTIL 10 PM FLOODING HAS BEEN REPORTED ALONG HARDIN RUN IN NEW CUMBERLIN WEST VIRGINIA. ALTHOUGH THE HEAVY RAIN HAS ENDED...RUNOFF WILL CONTINUE TO CREATE LOCAL FLOODING FOR SEVERAL HOURS. $$
000 WGUS71 KPBZ 160025 FFSPBZ OHC081-WVC029-160115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 822 PM EDT THU MAY 15 2003 THE FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM FOR JEFFERSON COUNTY OHIO AND HANCOCK COUNTY WEST VIRGINIA. THE 911 CENTER IN HANCOCK COUNTY REPORTS NUMEROUS STREAMS OUT OF THEIR BANKS ACROSS THE COUNTY. CROXTON RUN IN JEFFERSON COUNTY HAS LEFT ITS BANKS AND IS FLOODING HALE ROAD. THE HEAVIER RAN HAS LEFT THE AREA...HOWEVER RUNOFF WILL CONTINUE THIS EVENING. $$
000 WGUS71 KPBZ 160031 CCA FFSPBZ OHC081-WVC029-160115- FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE PITTSBURGH PA 831 PM EDT THU MAY 15 2003 THE FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM FOR JEFFERSON COUNTY OHIO AND HANCOCK COUNTY WEST VIRGINIA. THE 911 CENTER IN HANCOCK COUNTY REPORTS NUMEROUS STREAMS OUT OF THEIR BANKS ACROSS THE COUNTY. CROXTON RUN IN JEFFERSON COUNTY HAS LEFT ITS BANKS AND IS FLOODING HALE ROAD. THE HEAVIER RAIN HAS LEFT THE AREA...HOWEVER RUNOFF WILL CONTINUE THIS EVENING. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:07 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 15, 3:07 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 307 PM EDT THU MAY 15 2003 CLOSED UPPER LOW EVOLVES INTO OPEN WAVE OVNGT AS IT MOVES SE WITH RESULTING NEG TILT TROF BEFORE SLOWLY EASING EWD TO COAST BY SAT MRNG. ABUNDANT MOISTURE/LOW LVL JET WILL CONCENTRATE TWD RIDGES SO HAVE DECIDED TO ISSUE FFA FOR FAR SE 3 RDGE CNTYS TNGT...AREAS FROM MGW TO CONPA WILL ALSO BE MONITORED. WILL KEEP PRECIP IN MOST OF FRI EAST OF UPPER OHIO RVR. AS NEXT SYSTEM MOVES OUT FROM S CNTRL PLAINS LTR MDL RUNS NOW SUGGEST THAT BACKWASH OF CLDS FOR SAT/SAT NGT IN ASSN WITH E COAST WEAKENING UPPER LOW. WILL MENTION CHC POPS TO BLEND WITH ADJ OFFICES FOR SAT NGT/PSBLY SUN IN FAR SE 3 RDGE CNTYS. STRONG/FAST MOVING FRONT WILL BRING THREAT FOR -SHRA/TSTMS TUES AFTN/NGT FLWD BY HI PRES. GUID TEMPS LOOK OK. .PBZ... MD...FLOOD WATCH TIL 4AM FRI MDZ001. OH...FLOOD WARNING UNTIL 1000 AM EDT FRI FOR ZONE OHC031. PA...REC BOATING ADV PAZ021. WV...FLOOD WATCH TIL 4AM FRI WVZ023-041.
Hazardous weather outlook, May 15, 5:07 AM EDT, 13 hours 48 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 507 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 15, 4:21 PM EDT, 2 hours 34 minutes before
OHZ040-041-049-050-WVZ001-002-152130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 421 PM EDT THU MAY 15 2003 THUNDERSTORMS DEVELOPING OVER EASTERN OHIO MAY BRING GUSTY WINDS, FREQUENT LIGHTNING AND THE POSSIBLITY OF SMALL HAIL. STORMS ARE MOVING TO THE EAST AT 10 TO 20 MPH. SOME COMMUNITIES THAT MAY BE IN THE PATH OF THESE STORMS INCLUDE...LISBON...EAST PALESTINE...CARROLTON...WINTERSVILLE AND STEUBENVILLE IN OHIO AND CHESTER AND COLLIERS IN WEST VIRGINIA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 15, 5:05 PM EDT, 1 hour 50 minutes before
PAZ020-152200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 505 PM EDT THU MAY 15 2003 THUNDERSTORMS DEVELOPING OVER EASTERN OHIO MAY BRING GUSTY WINDS, FREQUENT LIGHTNING AND THE POSSIBLITY OF SMALL HAIL. SOME COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE...MIDLAND...SHIPPINGPORT...HOOKSTOWN AND FRANKFORT SPRINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 15, 6:26 PM EDT, 29 minutes before
PAZ020-WVZ001-152345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 626 PM EDT THU MAY 15 2003 THUNDERSTORMS HAVE REDEVELOPED OVER THE NORTHERN WEST VIRGINIA PANHANDLE. THESE STORMS MAY CONTAIN HEAVY RAIN...GUSTY WINDS...FREQUENT LIGHTNING AND SMALL HAIL. TOWNS IN THE PATH OF THESE STORMS INCLUDE NEW CUMBERLAND AND NEW MANCHESTER IN WEST VIRGINIA AND KENDALL AND HOOKSTOWN IN PENNSYLVANIA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Nearby
Flash Flood Warnings in West Virginia, 2003Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.